Oklahoma, 2024

Hail in Oklahoma, May 26, 2024

May 26, 2024 · NWS TSA · 3 events in 3 counties and zones

Severe thunderstorms redeveloped across northeastern Oklahoma during the afternoon of the 26th, ahead of an approaching cold front. Strong instability and strong deep layer wind shear promoted the development of supercell thunderstorms, the strongest of which produced large hail up to hen egg size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms redeveloped across northeastern Oklahoma during the afternoon of the 26th, ahead of an approaching cold front. Strong instability and strong deep layer wind shear promoted the development of supercell thunderstorms, the strongest of which produced large hail up to hen egg size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 1:13 PM CST, 53 minutes earlier.

Area forecast discussion, May 26, 1:13 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
213 PM CDT Sun May 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Late afternoon through tonight)
Issued at 210 PM CDT Sun May 26 2024

Weak sfc low currently located over SE KS with trailing cold front
extending into NE OK and retreating convective cold pool boundary
lifting northeastward across far NW AR. Recent satellite imagery
shows deepening Cu field along the cold front along the OK / KS
border and expectation is remains that isolated to scattered
storms will develop along the boundary as it pushes southeastward
into an uncapped and unstable airmass. A more concentrated area of
convection is near and downstream of the aforementioned sfc low
and storms in the region may spread into portions of far NW AR
before spreading more eastward. Meanwhile, isolated storms will
remain possible along the advancing cold front through the early
evening hours before it clears the local forecast area. A few
strong to briefly severe storms will be possible given large
instability and deep shear profiles. Low level shear remains
weak, however strong low level cape / boundary focused vorticity
fields would warrant at least a low tornado potential primarily
with the storms near or ahead of the sfc low.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 210 PM CDT Sun May 26 2024

Sfc high pressure builds into the region on Monday with a welcome
tranquil weather day. Flow aloft transitions more northwesterly
through the Southern Plains by Tuesday favoring multiple
thunderstorm complex to spread southeastward through Thursday. The
initial storms may focus more west of the local region, however
with time storm chances increase primarily late Tuesday night into
Wednesday.

Flow aloft again turns westerly to southwesterly Thursday into
next weekend. Multiple passing wave within this pattern will
support daily thunderstorm chances. A risk of severe weather along
with locally heavy rainfall totals will also develop from late
week into next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sun May 26 2024

Mainly VFR conditions prevail this afternoon across eastern
Oklahoma and western Arkansas with some MVFR ceilings across
northeast Oklahoma. The trend of mostly VFR conditions will prevail
through the valid period. Isolated thunderstorms have the potential
impact the NW AR sites late this afternoon and early evening. Have
added at short-term VCTS to handle this possibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  88  62  84 /   0   0   0  20
FSM   66  90  64  86 /  20   0   0  10
MLC   64  91  64  82 /  10   0  10  30
BVO   58  87  59  82 /   0   0   0  10
FYV   61  85  60  83 /  20   0   0  10
BYV   61  84  60  84 /  20   0   0  10
MKO   63  87  62  83 /  10   0   0  20
MIO   59  84  60  81 /  10   0   0  10
F10   62  87  62  83 /  10   0  10  20
HHW   65  90  65  83 /  10   0  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...10
Hazardous weather outlook, May 26, 11:46 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1246 PM CDT Sun May 26 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1246 PM CDT Sun May 26 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Northwest Arkansas.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Western Arkansas and portions of eastern Oklahoma.
	ONSET...Late afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cold front will move through the region this afternoon/evening, with a
few isolated thunderstorms possible, mainly across far northeast
Oklahoma and northwest Arkansas. Any storm that forms will have
the chance to be severe, with large hail the primary threat. However,
a limited tornado threat does exist across western Arkansas. Storms
should push east of the area with the cold front by mid evening.

Gusty southwesterly winds will also kick up during the day today
ahead of the boundary before lessening some and shifting
northwesterly following the frontal passage.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Thunderstorm Potential.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Nightly thunderstorm chances will return by mid week as northwest
flow aloft sets up and chances increase for storm complexes
moving into the region overnight. Some severe potential will
likely exist on those nights, along with the threat for heavy
rainfall and isolated flooding.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 26, 1:54 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
254 PM CDT Sun May 26 2024

OKZ056-057-262030-
Craig OK-Nowata OK-
254 PM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAIG AND CENTRAL
NOWATA COUNTIES THROUGH 330 PM CDT...

At 254 PM CDT, Doppler radar indicated a strong thunderstorm near
Lenapah, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Delaware...                       Lenapah...
Hollow...                         Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3675 9571 3689 9570 3693 9518 3666 9519
TIME...MOT...LOC 1954Z 272DEG 30KT 3682 9562

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 67 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Nowata

When
May 26, 2:06 PM CST
Where
Nowata County, 6 mi E of Delaware
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.780, -95.522

Hail slightly larger than golf ball size damaged homes and vehicles.

Hail, Ottawa

When
May 26, 3:05 PM CST
Where
Ottawa County, 3 mi ESE of Afton
Measured
1.25 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.683, -94.920

Half dollar size hail damaged homes and vehicles.

Hail, Delaware

When
May 26, 3:10 PM CST
Where
Delaware County, 1.81 mi SE of Copeland
Measured
1.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
36.653, -94.795

Golf ball size hail damaged homes and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183425, 1183427, 1183428.